Kentucky, 2008Heavy Snow in Kentucky, February 26 to 27, 2008
February 26 to 27, 2008 · NWS JKL · 4 events in 4 counties and zones
Cold northwest flow behind a departing storm system, combined with moisture off Lake Michigan, brought widespread snowfall to eastern Kentucky on February 27. Most lower elevation locations received 1 to 2 inches of snow, with localized 3 inch amounts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwest flow behind a departing storm system, combined with moisture off Lake Michigan, brought widespread snowfall to eastern Kentucky on February 27. Most lower elevation locations received 1 to 2 inches of snow, with localized 3 inch amounts. However, the higher terrain along the Virginia border receieved between 5 and 8 inches of snow, as upslope winds interacting with the terrain helped enhance snowfall amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 26, 1:00 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 26, 1:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EST TUE FEB 26 2008
.SHORT TERM.../THE REST OF TODAY/
LITTLE CHANGE NECESSARY IN FORECAST BUT ADJUSTED A BIT FOR SLIGHTLY
SLOWER FALLING TEMPERATURES. FALLING READINGS ARE STILL IN ORDER FOR
THE AFTERNOON. A SHORTWAVE LARGELY RESPONSIBLE FOR RAIN AND WET SNOW
OVER CENTRAL KY WILL PASS THROUGH THE AREA THIS AFTERNOON WHILE
TEMPERATURES FALL BUT ANY EARLY SNOW WILL MELT. SNOW ADVISORY/HEAVY
SNOW WARNING STARTING TONIGHT STILL LOOKS GOOD AS UPSLOPE INCREASES
AND SEVERAL SHALLOW SHORTWAVES ARRIVE TONIGHT/EARLY WED IN THE
NORTHWEST FLOW.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH THURSDAY/
A RATHER BUSY FORECAST OVER THE NEXT COUPLE OF DAYS. A COLD FRONT
WORKING ITS WAY ACROSS THE AREA THIS MORNING WAS BRINGING
SHOWERS...AND EVEN A FEW THUNDERSTORMS...TO THE AREA. THERE IS SOME
WEAK ELEVATED INSTABILITY NOTED IN THE VICINITY OF THE THUNDERSTORM
DEVELOPMENT. WILL CARRY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS
IN THE FORECAST THIS MORNING. THE FRONT SHOULD BE WORKING ITS WAY
EAST OF THE AREA LATE THIS MORNING...MOVING OUT OF THE EASTERN TIP OF
THE STATE BY EARLY AFTERNOON. EXPECT MUCH COLDER AIR TO ADVECT INTO
THE AREA THROUGH THE DAY AFTER FROPA. THINK IT WILL BE LATER ON
DURING THE AFTERNOON BEFORE ENOUGH COLD AIR MOVES IN TO CHANGE ANY
PRECIP OVER TO SNOW. SHOULD SEE A LULL IN ANY PRECIP AFTER
FROPA...THEN AS CAA KICKS IN...NORTHWEST FLOW BECOMES MORE
FAVORABLE...AND AN H5 VORT MAX MOVES THROUGH...EXPECT SNOW SHOWERS TO
BECOME MORE WIDESPREAD LATE IN THE DAY. BY TONIGHT...GOOD
CAA...COMBINED WITH DECENT MOISTURE...H5 TROF...GOOD OMEGA AND
UPSLOPE FLOW...SNOW SHOWERS SHOULD BECOME WIDESPREAD ACROSS THE
AREA. FAVORABLE LAPSE RATES...LOW CONVECTIVE TEMPS...AND A
CONNECTION OFF LAKE MICHIGAN SHOULD ALL HELP TO KEEP SNOW SHOWERS
WIDESPREAD OVER THE AREA WEDNESDAY. WILL CONTINUE WITH THE SNOW
ADVISORIES ATTM...AND WILL SLIDE THE START TIME UP TO 7 PM. WILL
CHANGE THE WINTER STORM WARNING OVER TO A HEAVY SNOW WARNING FOR
ELEVATIONS ABOVE 2500 FEET IN HARLAN AND LETCHER COUNTIES. GENERALLY
EXPECTING 1 TO 2 INCHES OF SNOW TONIGHT ACROSS MUCH OF THE
AREA...WITH ANOTHER 1 TO 2 INCHES ON WEDNESDAY. FOR ELEVATIONS ABOVE
2500 FT...SHOULD SEE 2 TO 4 INCHES TONIGHT...WITH ANOTHER 2 TO 4 ON
WEDNESDAY. THIS SHOULD PRODUCE SNOW TOTALS OF 2 TO 4 INCHES FOR MUCH
OF THE AREA...WITH 4 TO LOCALLY 8 ABOVE 2500 FT. THINGS SHOULD BEGIN
TO WIND DOWN LATER WEDNESDAY NIGHT...BUT STILL SHOULD SEE AT LEAST
SOME SCATTERED SNOW SHOWERS WEDNESDAY NIGHT. COULD SEE LOCALLY AN
INCH OR LESS OF SNOW WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN FOR
THURSDAY...AND H8 FLOW BECOMES ANTICYCLONIC. STILL SOME LIMITED
UPSLOPE AND LOW LEVEL MOISTURE EARLY IN THE DAY...SO WILL MENTION
SOME FLURRIES EARLY ON. SHOULD SEE A GRADUAL EROSION TO THE LOW CLOUD
COVER THURSDAY...THEN MID AND HIGH LEVEL CLOUDS WILL INCREASE AHEAD
OF THE NEXT SYSTEM LATE THURSDAY.
.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/
NEXT SIGNIFICANT STORM SYSTEM TAKES AIM AT EASTERN KENTUCKY FRIDAY.
MODELS ARE SHOWING SOME MINOR DIFFERENCES IN THE UPPER LEVEL PATTERN.
IN PARTICULAR...THE ECMWF IS A BIT STRONGER WITH INITIAL SHORTWAVE
ENERGY ASSOCIATED WITH A DEVELOPING WARM FRONT OVER THE MIDWEST
THURSDAY NIGHT. AS A RESULT...DECIDED TO INTRODUCED POPS BACK INTO
THE FORECAST FOR THURSDAY NIGHT FOR THIS FEATURE. WARM FRONT PASSES
TO OUR NORTH DURING THE OVERNIGHT PERIOD INTO FRIDAY
MORNING...ULTIMATELY LEAVING EASTERN KENTUCKY IN THE WARM SECTOR.
WENT WITH RISING TEMPS THROUGH EARLY MORNING FRIDAY AFTER A MIDNIGHT
LOW. THIS BEING SAID...THE TIMING OF THE ONSET OF PRECIP MAY COINCIDE
WITH COLDER AIR IN PLACE ACROSS THE CWA...LEADING TO THE POSSIBILITY
OF SOME WINTRY WEATHER AT THE START. FOR NOW WENT WITH A SLIGHT
CHANCE OF RAIN OR SNOW...BUT MAY CHANGE PRECIP TYPE TO THE
POSSIBILITY OF SOME LIGHT FREEZING RAIN IF COLDER AIR IS NOT SCOURED
OUT OF OUR VALLEYS QUICK ENOUGH. EITHER WAY...DO NOT EXPECT MUCH IN
THE WAY OF PROBLEMS AT THIS TIME AS TEMPS RISE RAPIDLY AFTER
MIDNIGHT...BEFORE THE BULK OF PRECIPITATION HITS THE AREA. SO PRECIP
SHOULD BE IN THE FORM OF ALL RAIN BY OR BEFORE SUNRISE. INCREASED
POPS FOR FRIDAY PROPER TO HIGH CHANCE WITH BETTER MODEL AGREEMENT...
AND GOOD CONSISTENCY IN MODEL SOLUTIONS.
FINAL STORM SYSTEM OF CONCERN TAKES AIM AT EASTERN KENTUCKY AT THE
VERY END OF THE EXTENDED PERIOD. ECMWF WAS MUCH SLOWER WITH OVERALL
EVOLUTION AND TIMING OF THE SYSTEM AS WHEN COMPARED TO THE
OPERATIONAL GFS. THE GFS AND ECMWF ENSEMBLE MEANS APPEARED TO BE A
GOOD COMPROMISE...AND A QUICK LOOK AT THE ECMWF SHOWED IT TRENDING
STRONGLY TOWARDS THIS COMPROMISE. THEREFORE WENT WITH A SLOWER
TIMING OF THE COLD FRONT...WHICH WITH CURRENT THINKING WOULD NOT
REACH EASTERN KENTUCKY UNTIL MONDAY NIGHT OR TUESDAY....JUST BEYOND
THE END OF THE FORECAST PERIOD. DID INCLUDE A SLIGHT POP FOR MONDAY
HOWEVER AS PART OF THE COMPROMISE IN SOLUTIONS. IF THERE ARE NO
SIGNIFICANT CHANGES...EXPECT POPS TO INCREASE MONDAY NIGHT INTO
TUESDAY...WHICH WOULD BE PICKED UP ON TOMORROWS FORECAST CYCLE.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
VFR WITH TEMPO VLIFR CONDITIONS EXPECTED THROUGH 12Z TOMORROW. ONCE
THE COLD AIR STARTS POURING INTO THE AREA...THEN RAIN WILL BECOME
MIXED WITH SNOW BEFORE TURNING INTO ALL SNOW BY EARLY THIS EVENING.
TOMORROW....BANDS OF SNOW SHOWERS WILL CONTINUE TO MOVE ACROSS THE
AREA WITH TEMPO IFR CONDITIONS THROUGH THE END OF THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 7 PM THIS EVENING TO 9 PM EST WEDNESDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>109-111-
112-114-119.
HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 1 AM EST THURSDAY
FOR KYZ088-118.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST THURSDAY FOR
KYZ086-087-110-113-115>117-120.
&&
SHORT TERM...WJM/GV
LONG TERM....RAY
AVIATION...JJ
Hazardous weather outlook, Feb 26, 4:50 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EST TUE FEB 26 2008
KYZ088-118-271200-
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
450 AM EST TUE FEB 26 2008
...HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES ACROSS
THE AREA. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT THIS
AFTERNOON...BRINGING RAIN AND SNOW SHOWERS. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.
SNOW SHOWERS WILL BECOME WIDESPREAD TONIGHT...BRINGING 2 TO 4 INCHES
OF SNOW FOR ELEVATIONS ABOVE 2500 FEET...WITH 1 TO 2 INCHES OF SNOW
EXPECTED FOR ELEVATIONS BELOW 2500 FEET. GUSTY WINDS MAY CREATE SOME
BLOWING AND DRIFTING OF SNOW AT TIMES AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO WEDNESDAY EVENING. 2 TO 4
INCHES OF SNOW ARE EXPECTED TO FALL WEDNESDAY INTO WEDNESDAY EVENING
FOR ELEVATIONS ABOVE 2500 FEET...WITH 1 TO 2 INCHES EXPECTED BELOW
2500 FEET. THIS WILL CREATE TOTAL SNOW ACCUMULATIONS TONIGHT INTO
WEDNESDAY EVENING OF 4 TO 8 INCHES FOR ELEVATIONS ABOVE 2500
FEET...WITH 2 TO 4 INCHES FOR LOCATIONS BELOW 2500 FEET. THIS WILL
CREATE HAZARDOUS TRAVEL CONDITIONS ACROSS THE AREA.
SNOW IS POSSIBLE ONCE AGAIN THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN JACKSON.
KYZ086-087-110-113-115>117-120-271200-
KNOX-BELL-FLOYD-KNOTT-PERRY-CLAY-LESLIE-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER...HYDEN...PIKEVILLE
450 AM EST TUE FEB 26 2008
...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES ACROSS
THE AREA. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT THIS
AFTERNOON...BRINGING RAIN AND SNOW SHOWERS. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.
SNOW SHOWERS ARE EXPECTED TO BECOME WIDESPREAD TONIGHT...BRINGING 1
TO 2 INCHES OF SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO WEDNESDAY EVENING. 1 TO 2
INCHES OF SNOW IS EXPECTED TO FALL WEDNESDAY INTO WEDNESDAY EVENING.
THIS WILL CREATE TOTAL SNOW ACCUMULATIONS TONIGHT INTO WEDNESDAY
EVENING OF 2 TO 4 INCHES. THIS WILL CREATE HAZARDOUS TRAVEL
CONDITIONS ACROSS THE AREA.
SNOW IS POSSIBLE ONCE AGAIN THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN JACKSON.
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>109-111-112-
114-119-271200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...
BOONEVILLE...INEZ
450 AM EST TUE FEB 26 2008
...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES ACROSS
THE AREA. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT THIS
AFTERNOON...BRINGING RAIN AND SNOW SHOWERS. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.
SNOW SHOWERS ARE EXPECTED TO BECOME WIDESPREAD TONIGHT...BRINGING 1
TO 2 INCHES OF SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO WEDNESDAY EVENING. 1 TO 2
INCHES OF SNOW IS EXPECTED TO FALL WEDNESDAY INTO WEDNESDAY EVENING.
THIS WILL CREATE TOTAL SNOW ACCUMULATIONS TONIGHT INTO WEDNESDAY
EVENING OF 2 TO 4 INCHES. THIS WILL CREATE HAZARDOUS TRAVEL
CONDITIONS ACROSS THE AREA.
SNOW IS POSSIBLE ONCE AGAIN THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN JACKSON.
WJM
Heavy Snow, Pike
- When
- February 26, 2:30 PM EST to February 27, 3:30 PM EST
- Where
- Pike forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Six inches of snow fell at Phelps Tower 4 miles west of Phelps.
Heavy Snow, Bell
- When
- February 26, 3:00 PM EST to February 27, 4:00 PM EST
- Where
- Bell forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
The State Highway Garage reported that 5 to 6 inches of snow had fallen along the higher terrain on Highways 74 and 66 in the Fonde area.
Heavy Snow, Harlan
- When
- February 26, 4:00 PM EST to February 27, 8:00 AM EST
- Where
- Harlan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
A coop observer measured 8 inches of snowfall on Black Mountain.
Heavy Snow, Letcher
- When
- February 26, 4:00 PM EST to February 27, 9:00 AM EST
- Where
- Letcher forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
The State Highway Garage reported that 4 to 5 inches of snow had fallen on Pine Mountain near Whitesburg.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 20081 death · 3 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80797, 80794, 80793, 80795.